Local News

35 North Texans Say Eye Medication Caused Loss of Vision

By  | 

In April, news broke that several patients who had cataract surgery at the Key-Whitman Surgery Center in Dallas lost vision in one or both eyes. Dallas News writes that over time, they discovered that the reason patients were returning to the center with loss of vision and a desperate need for answers was due to a steroid antibiotic injection. The injection solution was meant to give patients relief from having to use eyedrops after surgery. The solution was mixed incorrectly at the local Guardian Pharmacy Services.

“It’s devastating in many ways,” Dr. Jeffrey Whitman of the Key-Whitman Surgery Center told Dallas News. “I’ve been practicing for 31 years to help people see better, and I feel a little bit hopeless. I’m more angry at the compounding pharmacy for making something that injured our patients.”

Now, WFAA reports that more patients are coming forward from Whitman Surgery Center and the Tylock-George Eye Care in Irving where the solution was also used. At this time, 35 people have hired lawyers. Attorney Andrew Sommerman represents 20 of the victims.

“This is an epidemic that didn’t need to happen. I believe there are over 100 folks that have been affected by this at a number of different centers,” Sommerman told WFAA. The Tylock-George Eye Care says, “We are working with each of the affected patients and doing everything possible from a clinical standpoint to help them and support their recovery.”